Alert archive / Puerto Rico / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 2, NWS JSJ

October 30, 2008

NWS JSJ issued this severe thunderstorm warning at Oct 30, 2008, 12:00 PM CDT. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 30, 2008, 12:00 PM CDT (17:00 UTC)
Expired
Oct 30, 2008, 1:04 PM CDT
In force
64 min
Issued by
NWS JSJ
Area
Storm-based polygon

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUCA52 TJSJ 301700
SVRSJU
PRC023-079-301830-
/O.NEW.TJSJ.SV.W.0002.081030T1700Z-081030T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
100 PM AST THU OCT 30 2008

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CABO ROJO MUNICIPALITY IN PUERTO RICO...
  LAJAS MUNICIPALITY IN PUERTO RICO...
  THIS INCLUDES THE CITY OF LAJAS...

* UNTIL 230 PM AST

* AT 1253 PM AST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM. THIS 
STORM WAS LOCATED OVER LAJAS AND CABO ROJO.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. 
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A 
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A 
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO SMALL HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

LAT...LON 1804 6700 1795 6699 1794 6717 1809 6714
TIME...MOT...LOC 1658Z 076DEG 16KT 1806 6690

$$

EM
1 follow-up statement
000 
WWCA52 TJSJ 301804
SVSSJU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
204 PM AST THU OCT 30 2008

PRC023-079-301814-
/O.CAN.TJSJ.SV.W.0002.000000T0000Z-081030T1830Z/
CABO ROJO PR-LAJAS PR-
204 PM AST THU OCT 30 2008

...THE SEVERE THUNDERSTORM WARNING FOR LAJAS AND CABO ROJO
MUNICIPALITIES IS CANCELLED...

LAT...LON 1804 6700 1795 6699 1794 6717 1809 6714
TIME...MOT...LOC 1804Z 076DEG 16KT 1799 6720

$$

FIGUEROA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 10:21 AM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Oct 30, 10:21 AM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1121 AM AST THU OCT 30 2008

.UPDATE...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WERE DETECTED
THIS MORNING MAINLY ACROSS THE REGIONAL WATERS AND ACROSS THE
NORTHERN PART OF PUERTO RICO. THIS ACTIVITY WAS ASSOCIATED WITH A WEAK
TROPICAL ACROSS THE MONA PASSAGE LATE IN THE MORNING. THE MOISTURE
LEFT BEHIND THIS WAVE WILL COMBINE WITH DAYTIME HEATING AND LOCAL
TERRAIN EFFECTS TO PROMOTE THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS ACROSS WESTERN AND INTERIOR SECTIONS OF PUERTO RICO
THIS AFTERNOON AND IN LESSER EXTENDS ACROSS THE VIRGIN ISLANDS.
WEATHER CONDITIONS WILL IMPROVE BY FRIDAY AS THE TROPICAL WAVE
CONTINUE TO MOVE TO THE WEST NORTHWEST AND AWAY FROM THE LOCAL
ISLANDS. DRY AND STABLE AIR MASS WILL THEN MOVE ACROSS THE
FA...WITH THE RETURN TO THE TYPICAL DIURNALLY INDUCED SHOWERS
ACTIVITY ESPECIALLY OVER THE INTERIOR AND WESTERN SECTIONS OF
PUERTO RICO DURING THE AFTERNOON HOURS. THIS DRY WEATHER PATTERN
WILL CONTINUE AT LEAST DURING THE UPCOMING WEEKEND. ONLY MINOR
CHANGES WERE DONE TO THE PREVIOUS SHORT AND LONG TERM FORECAST
PACKAGE.

&&

.AVIATION...VFR CONDITION EXPECTED FOR THE NEXT 18 T0 24 HOURS
ACROSS ALL LOCAL TAF SITES. HOWEVER...BRIEFLY MVFR CONDITIONS ARE
POSSIBLE OVER TJMZ AND TJBQ FROM 18Z TO 21Z.

&&

.PREV DISCUSSION... /ISSUED 629 AM AST THU OCT 30 2008/

DISCUSSION...THE PASSAGE OF A TROPICAL WAVE ACROSS THE
LOCAL AREA ON WEDNESDAY...LEFT SIGNIFICANT MEASURED RAINFALL AMOUNTS OVER
MUCH OF THE LOCAL AREA. THIS WAVE LOCATED AT THIS TIME OVER THE
SOUTHWESTERN CARIBBEAN WATERS WILL KEEP TRACKING WNW TODAY.
LINGERING MOISTURE BEHIND THE WAVE IS NOTICEABLE ON SATELLITE
IMAGES THIS MORNING MAINLY OVER THE WESTERN HALF OF PUERTO RICO.
HOWEVER...A RELATIVELY DRY SLOT IS DETECTABLE ACROSS THE U.S.
VIRGIN ISLANDS AND SURROUNDING WATERS AT THIS TIME. THIS DRY AIR MASS
WILL MOVE TOWARDS THE EASTERN PART OF PUERTO RICO BY MID MORNING
UNDER A MODERATE TO FRESH ENE WIND FLOW. HOWEVER...LOW PATCHY
MOISTURE ACROSS THE LOCAL AREA WILL BRING ISOLATED PASSING
SHOWERS THIS AFTERNOON AND EVENING OVER THIS PARTICULAR AREA. FOR
THE WESTERN PART OF THE ISLAND...WE ARE EXPECTING MODERATE TO
LOCALIZED HEAVY SHOWERS AND ISOLATED THUNDERSTORMS MAINLY ACROSS
THE SOUTHWESTERN PORTION.

A WIND SURGE WILL BE AFFECTING THE LOCAL AREA THROUGH LATE FRIDAY...
AS A RESULT OF THE MERGE OF TWO STRONG HIGH PRESSURE SYSTEMS.
THEN...OVER THE UPCOMING WEEKEND...JUST ONE BIG HIGH PRESSURE
SYSTEM WILL BE DOMINATING THE WESTERN AND CENTRAL ATLANTIC
PRODUCING MODERATE EASTERLY FLOW ACROSS THE LOCAL AREA.

LOOKING AHEAD...PATCHY LOW LEVEL MOISTURE WILL BE ARRIVING TO THE
LOCAL ISLANDS DRIVEN BY THE EASTERLY WIND FLOW THAT THE HIGH
PRESSURE AFOREMENTIONED ABOVE WILL PROVIDE TO BRING ISOLATED
PASSING SHOWERS ACROSS THE LOCAL AREA AND COASTAL WATERS.
THE WESTERN HALF OF THE ISLAND WILL BE AFFECTED THROUGH THE
WEEKEND MAINLY DURING THE AFTERNOON HOURS DUE TO THE INTERACTION
OF SEA BREEZE CONVERGENCE AND DAYTIME HEATING PROCESSES.

AVIATION...VFR CONDITION EXPECTED FOR THE NEXT 18 T0 24 HOURS
ACROSS ALL LOCAL TAF SITES. HOWEVER...BRIEFLY MVFR CONDITIONS ARE
POSSIBLE OVER TJMZ FROM 19Z TO 21Z.

MARINE...A MIXTURE OF NE AND NW SWELLS AND WIND GENERATED WAVES
ARE EXPECTED TO CREATE CONFUSED AND ROUGH SEAS THROUGH THE FIRST
PART OF THE WEEKEND ACROSS THE ATLANTIC WATERS AND PASSAGES. SCA IS IN
EFFECT FOR THE OFF SHORE ATLANTIC WATERS AS OF 8 AM AST THIS
MORNING...BUT FOR THIS EVENING...THE REST OF THE ATLANTIC WATERS
AND CARIBBEAN PASSAGES WILL BE UNDER THE SCA CRITERIA.
THEREFORE...SMALL CRAFT ADVISORIES WILL BE IN EFFECT FOR THESE
ZONES LATER TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  87  76  88  76 /  40  20  20  40
STT  87  75  88  75 /  40  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

72/10/
Hazardous weather outlook, Oct 30, 5:30 AM CDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST THU OCT 30 2008

AMZ710>745-PRZ001>013-311030-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
630 AM AST THU OCT 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ715-725-VIZ001-002-311030-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
630 AM AST THU OCT 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 9:50 PM CDTSmall Craft Advisory for Hazardous SeasJSJ5 days
Oct 30, 4:10 AM CDTSmall Craft Advisory for Hazardous SeasJSJ17 hr
Oct 30, 11:52 AM CDTAreal Flood AdvisoryJSJ85 min
Oct 30, 1:28 PM CDTAreal Flood AdvisoryJSJ75 min

Nearby

Severe Thunderstorm Warnings in Puerto Rico, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.